North Carolina, 2009Flash Flood in North Carolina, June 16, 2009
June 16, 2009 · NWS RNK · 1 event in 1 county or zone
19 inches in 2 hours measured at the USGS river gage on that river. The river rose over 9 feet in about 6 hours and flooding occurred along Route 104 north of Mt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains fell during the early morning hours of June 16th north of a stationary front in the Ararat River basin with 2.19 inches in 2 hours measured at the USGS river gage on that river. The river rose over 9 feet in about 6 hours and flooding occurred along Route 104 north of Mt. Airy, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 3:53 AM EST, 9 minutes earlier.
Area forecast discussion, Jun 16, 3:53 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EDT TUE JUN 16 2009
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY JUST SOUTH OF THE AREA WILL OSCILLATE OVER
THE REGION THROUGH MID WEEK. IMPULSES RIDING ALONG THE BOUNDARY
WILL DELIVER ADDITIONAL CHANCES OF SHOWERS AND STORMS INTO
THURSDAY. HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE
SOUTH BY LATE WEEK BEFORE ANOTHER COLD FRONT ARRIVES FOR THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
850 MB WARM FRONT EXTENDED FROM IOWA TO SOUTH CAROLINA. CLUSTERS
OF SHOWERS AND THUNDERSTORMS ARE TRACKING ALONG AND NORTH OF THIS
BOUNDARY...BEING FEED HIGH AMOUNTS OF LOW LEVEL MOISTURE WITH SSW
850 MB WINDS BRINGING 1.5 TO 1.75 PRECIPITABLE WATER VALUES UP AND
OVER THE FRONT. ISENTROPIC LIFT IS ALSO BEING PRODUCED BY THE LOW
LEVEL FLOW OVER THE FORECAST AREA. THE AXIS OF THIS FRONT IS
FORECAST BY ALL THE MODELS TO REMAIN IN ABOUT THE SAME LOCATION
THROUGH 00Z TONIGHT. THIS WILL FOCUS THE DEVELOPMENT OF ANY HEAVY
RAINFALL IN LOCATIONS WHERE THE GROUND IS ALREADY SATURATED AND
THE FLASH FLOOD GUIDANCE IS JUST LESS THAN 2 INCHES/3 HOURS.
THEREFORE WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 9AM.
THE WIDESPREAD HEAVIER RAINFALL THROUGH 12Z WILL BE ON THE EAST
SLOPES ON THE BLUE RIDGE SOUTH OF ROANOKE WHERE A SHALLOW SURFACE
BASED LAYER OF WINDS WITH AN EASTERLY COMPONENT WILL ENHANCE THE
RAINFALL AMOUNTS IN THE FAVORED EASTERN UPSLOPE AREAS. IFLOWS GAGES
IN PATRICK COUNTY ARE ALREADY SHOWING A FEW SPOTS WITH OVER ONE INCH
OF RAIN.
THE WEDGE THAT WILL BE STRENGTHENING DURING THE DAY WILL HOLD HIGH
TEMPERATURES DOWN. HAVE LOWERED MAXIMUM TEMPERATURES IN ALL BUT THE
FAR WESTERN COUNTY WARNING AREA. ELEVATED THUNDERSTORMS ARE POSSIBLE
THROUGHOUT THE MORNING. THIS WILL ALSO AIDE IN INCREASING RAINFALL
AMOUNTS.
LOOKS LIKE WE MAY HAVE A BREAK IN THE AREAL COVERAGE OF THE SHOWERS
AND THUNDERSTORMS...WITH THIS CURRENT BATCH FADING BY ABOUT 15Z THEN
JUST SCT THUNDERSTORMS FOR THE REST OF THE DAY. ANOTHER FLASH FLOOD
WATCH MAY BE NEEDED TONIGHT WHEN THE MID MISSISSIPPI VALLEY
CONVECTIVE COMPLEX ARRIVES...BUT DAY AND EVENING METS WILL BETTER BE
ABLE TO SET THE TIME AND COUNTIES OF ANY WATCH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THROUGH WEDNESDAY...FORECAST AREA WILL REMAIN SANDWICHED BETWEEN
WARM MOIST PLUME TO OUR SOUTHWEST (PWATS 150 PERCENT OF NORMAL)
AND WEDGE OF HIGH PRESSURE TO OUR NORTHEAST. 850 MB FRONT WITH
STRONG LOW LEVEL CONVERGENCE ZONE WILL EXIST OVERHEAD AND THIS
ELEVATED FRONTAL BOUNDARY WILL BE THE FOCUS FOR NUMEROUS SHOWERS
AND THUNDERSTORMS. SOUTHEAST UPSLOPE LOW LEVEL WINDS WILL AID IN
THE ENHANCEMENT OF THESE SHOWERS...ESPECIALLY ALONG THE BLUE RIDGE
WHERE RAIN EFFICIENCY WILL BE THE HIGHEST.
IN ADDITION TO THE ISENTROPIC LIFT...FORECAST AREA WILL REMAIN ON
THE RECEIVING END OF ANY UPPER MID WEST OR OHIO VALLEY MESOSCALE
CONVECTIVE SYSTEM (MCS). IMPRESSIVE MCS ACTIVITY WHICH HAS BEEN
AND WILL CONTINUE OVER THE CENTRAL CONUS WILL LIKELY BE PUSHED A
LITTLE FARTHER EAST TONIGHT PER STRENGTHENING SOUTHWESTERLY LLJ
OVER THE OHIO VALLEY. THIS SUGGESTS NEXT ROUND OF MCS ACTIVITY WILL
IMPACT OUR FORECAST AREA...STRONG STORMS MOVING DOWNSTREAM ALONG THE
850 MB FRONT. THIS POTENTIALLY CONTINUOUS CYCLE OF ACTIVITY RAISES
CONCERNS FOR REPEAT HEAVY RAINFALL...AND HPC HAS HIGHLIGHTED OUR
FORECAST AREA FOR THE POTENTIAL FOR EXCESSIVE RAINFALL.
THE 850 MB FRONT IS EXPECTED TO LIFT NORTHEAST BY THURSDAY...THE
TRAILING SURFACE WARM FRONT ALSO LIFTING NORTHEAST AND PUTTING
US IN THE WARM SECTOR. BATTLE ZONE BETWEEN THE AIRMASSES WILL
RETREAT NORTH...A TRANSITION THAT WILL END THE STEADY
PRECIPITATION THREAT AND RETURN US TO MORE OF A SUMMERTIME REGIME
WITH JUST SCATTERED STORMS...BUT NOT QUITE ELIMINATING THE THREAT
ALTOGETHER. MODELS SUGGEST SOME ISOLATED SHRA/TSRA
POTENTIAL IF THINGS DONT MIX OUT TOO MUCH THU AFTERNOON AS
FORECAST SOUNDINGS STILL HAVE ENOUGH CAPE/RH TO PRODUCE A LATE DAY
SHRA/TSRA OR TWO.
TEMPS THE NEXT FEW DAYS WILL BE TRICKY. WEDGE OF HIGH PRESSURE TO
OUR NORTHEAST WILL MAKE INROADS TONIGHT...THEN REMAIN LOCKED IN
EAST OF THE MOUNTAINS UNTIL THURSDAY. MANY AREA MAY NOT GET ABOVE
70 DEGREES ON WEDNESDAY...OR AT LEAST NOT UNTIL LATE IN THE DAY.
ONSET OF WESTERLY FLOW WILL QUICKLY MIX THINGS OUT ON THURSDAY.
AS WE MIX...TEMPERATURES WILL ALSO RISE DRAMATICALLY...850 TEMPS
CLIMBING PER WESTERLY FLOW DRAWING SOME OF THE WARM PLUME OF
TEMPERATURES THAT HAVE BEEN OVER TEXAS THE PAST WEEK...INTO OUR
PART OF THE WORLD. MOST SPOTS SHOULD CLIMB INTO THE 80S...CLOSE TO
90 DEGREES SE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BUILDING 5H HEIGHTS FRIDAY WILL RESULT IN A REALLY WARM END TO THE
WEEK. THIS SHOULD ALSO ACT TO PUSH THE LINGERING BOUNDARY WELL NE
OF THE AREA...AT LEAST FOR FRIDAY. HOWEVER THE RETREATING AXIS OF
MOISTURE MAY STILL BE ABLE TO PRODUCE SOME ISOLD SHRA/TSRA ACROSS
THE MTNS FRIDAY AFTERNOON.
AS SEEN MUCH OF THE SPRING/EARLY SUMMER...UPPER RIDGING WILL BE
SHORT LIVED AS ANOTHER RATHER POTENT S/W TROF DROPS SE AND
FLATTENS THE RIDGE OVER THE WEEKEND. COLD FRONT ASSOCIATED WITH
THIS FEATURE LOOKS TO ARRIVE LATER SATURDAY BEFORE EXITING SUNDAY
MORNING. MOISTURE APPEARS TO BE LACKING UNDER WARMTH ALOFT ALONG
THE FRONT GIVEN SUCH STRONG WESTERLY 85H FLOW BUT STILL MAYBE
ENOUGH TO GO WITH CHANCE POPS MAINLY IN THE WEST THRU SATURDAY
EVENING. WEAK SUBSIDENCE ALONG WITH DRIER LOW LEVEL AIR WILL
FOLLOW THE FRONT SUNDAY/MONDAY BUT POSSIBLY COUNTERACTED BY COOL
POOL ALOFT AND LINGERING 85H RH. FORECAST RAOBS SHOW A RATHER
CAPPED SCENARIO UNDER DEEP NW FLOW BUT STEEP LAPSES DURING HEATING
SUNDAY/MONDAY AFTERNOONS. SINCE HARD TO KEEP THINGS TOTALLY CAPPED
ATTM GIVEN MOISTURE AROUND...WILL LEAVE IN A LOW POP MAINLY FOR
OROGRAPHIC DEVELOPMENT SUNDAY AND A HIDDEN SLIGHT CHANCES MONDAY
FOR NOW.
MAIN ASPECT WILL BE WITH WARMING TEMPS AHEAD OF THE FRONT BY THE
WEEKEND...WITH ONLY SLIGHT COOLING BEHIND THE BOUNDARY MAINLY WEST
BY MONDAY. GIVEN INCREASING WESTERLY FLOW ALOFT AND 85H TEMPS ABOVE
+20C SHOULD SEE MOST OF THE EAST BREAK INTO THE 90S FRIDAY/SAT WITH
EVEN SOME SPOTS IN THE WEST NEAR 90 SAT AFTERNOON. HOWEVER WONT GO
QUITE AS WARM AS MOS ATTM WITH HEATING ON TOP OF SUCH WET GROUND.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
A WIDE BAND OF SHOWERS AND THUNDERSTORMS COVERED MUCH OF THE
FORECAST AREA AT 05Z. THIS IS EXPECTED TO BE A PERSISTENT FEATURE
THROUGH 00Z WEDNESDAY...AND WILL BRING MVFR SHOWERS AND ISOLATED
THUNDERSTORMS TO ALL TAF SITES.
A WEDGE STRENGTHENING EAST OF THE BLUE RIDGE WILL SPREAD IFR TO
LIFR CEILINGS TO ROA...LYH AND DAN THROUGH MID MORNING. CONDITIONS
WILL IMPROVE AFTER 14Z BUT CONFIDENCE IS NOT HIGH THAT CIGS WILL
LIFT TO VFR DURING THE DAY.
MORE SHOWERS AND THUNDERSTORMS WILL ARRIVE IN THE AREA AFTER 00Z
AS THE REMNANTS OF THE CONVECTIVE COMPLEX NOW IN THE MID
MISSISSIPPI VALLEY REACHES THE MID ATLANTIC REGION. TIMING AND
LOCATION ARE TO TRICKY TO PIN DOWN IN THE TAF THIS FAR IN ADVANCE
SO VCNTY WAS USED IN THE BODY OF THE FORECAST.
SOUTHEAST LOW LEVEL WIND FLOW WILL PERSIST INTO WEDNESDAY
BRINGING A CONTINUED CHANCE OF LOW STRATUS AND FOG. CONDITIONS
SHOULD IMPROVE WED NIGHT AS A WARM FRONT MOVES NORTH OF
THE REGION BRINING MAINLY VFR CONDITIONS THROUGH SATURDAY. THE
EXCEPTION WILL BE WHERE WIDELY SCATTERED SHOWERS AND STORMS FORM
DURING THE AFTERNOON FRIDAY/SAT. MORNING FOG IN THE VALLEYS WILL
RESULT IN IFR TO MVFR VISIBILITIES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 9 AM EDT THIS MORNING FOR VAZ007-
009>017-032-043.
NC...FLASH FLOOD WATCH UNTIL 9 AM EDT THIS MORNING FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH UNTIL 9 AM EDT THIS MORNING FOR WVZ042>044.
&&
SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...PM
LONG TERM...JH
AVIATION...AMS/JJHazardous weather outlook, Jun 15, 10:58 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT MON JUN 15 2009
VAZ018>020-022>024-033>035-044>047-058-059-WVZ045-161100-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-GREENBRIER-
1158 PM EDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY WILL BE WET...AS THE POTENTIAL EXISTS FOR
SEVERAL COMPLEXES OF SHOWERS AND THUNDERSTORMS TO PUSH THROUGH.
THE MAIN CONCERN WITH THESE IS GOING TO BE HEAVY RAINS...AND THE
POTENTIAL FOR FLOODING. THE CHANCE OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS CANNOT BE RULED OUT EITHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-161100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-PATRICK-HENRY-MERCER-SUMMERS-MONROE-
1158 PM EDT MON JUN 15 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
TUESDAY AND WEDNESDAY WILL BE WET...AS THE POTENTIAL EXISTS FOR
SEVERAL COMPLEXES OF SHOWERS AND THUNDERSTORMS TO PUSH THROUGH.
THE MAIN CONCERN WITH THESE IS GOING TO BE HEAVY RAINS...AND THE
POTENTIAL FOR FLOODING. THE CHANCE OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS CANNOT BE RULED OUT EITHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 16, 3:58 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM FLASH FLOOD 1 SSW WOOLWINE 36.77N 80.29W
06/16/2009 PATRICK VA LAW ENFORCEMENT
FLOODING ON MILL HOUSE ROAD IN WOOLWINE
&&
AMSFlash Flood, Surry
- When
- June 16, 4:02 AM EST to 5:00 AM EST
- Where
- Surry County, 2.01 mi NE of Salem to 2.31 mi NE of Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.549, -80.573
Ararat River reported to be flooding portions of Highway 104 near the state line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184355.